How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Rick Your Own Question
Dr. Rick
Dr. Rick, Board Certified MD
Category: Eye
Satisfied Customers: 10561
Experience:  Ophthalmology since 1994 with Retina sub-specialty interest
Type Your Eye Question Here...
Dr. Rick is online now
A new question is answered every 9 seconds

My mother is having steroid eye drops to test reaction before

This answer was rated:

My mother is having steroid eye drops to test reaction before beginning treatment for retinal venous occlusion. In addition to the mist she has periods in the day when she sees large piles of white geometric shapes; colour disappears and everything is distorted.then it returns to mist. Could this be a reaction to the drops

Dr. Rick :

Hi. I'm online and happy to answer your question today.

Dr. Rick :

I am a retina surgeon. Can you tell me what type of doctor is going to treat her for vein occlusion? Is it an ophthalmologist, a retina specialist, an optometrist etc?

Dr. Rick :

And what treatment is the doctor suggesting that requires a "test reaction" to steroid eye drops? Also, how long is this test supposed to run?

Dr. Rick :

I would have to guess that the doctor is planning on injecting steroids either around, behind or inside your mothers this correct?

Dr. Rick :

Also, do you know if she has a central retinal vein occlusion or a branch vein occlusion?

Dr. Rick :

Does she have any medical problems or take any medication?

Dr. Rick :

I see that you are offline. I'll switch over to the Q&A system. This system works a lot like 'text messaging' but an email is sent to each of us anytime something is posted to this thread. We can continue to work on your question there..... :)


we can continue our conversation here; no need to post another question to respond to me.

It is important that the doctor determine if your mother has the ischemic or non-ischemic type of central retinal vein occlusion (CRVO). Also, the presence of elevated eye pressure or angle closure glaucoma must be watched for.

As far as treatment with intravitreal steroids to minimize the chance of a non-ischemic CRVO progressing to an ischemic type has not been studied in a well controlled clinical evaluation and it's ability to help, as well as it's effectiveness in decreasing swelling of the retina (macular edema)is unproven.

That being said if the doctor is considering injecting steroids in your mothers eye I do not believe a "test" of steroid drops is necessary -- if she is one of the small number of patients who responds to steroids with high eye pressure....well, then, you just deal with it.

Another thing that has to be closely watched out for in your mothers case is the formation of abnormal blood vessels either on her retina or in the drainage channels of her eye. If this starts to occur laser treatment and/or injections with a new drug (avastin etc) is needed promptly.

I know I have reviewed a lot of information....

Does this make sense to you?

Please remember the top 3 ratings are positives [Excellent service is my goal] and this is how we are compensated. Please don't click "bad" or "poor" service as this leaves me negative feedback. If you aren't 100% satisfied, just click "reply." I will be happy to discuss your issue in more depth and do everything I can to provide you with the information you require.
Otherwise, a high positive rating is very much appreciated, bonuses are great, and find me anytime for follow up.

Let me know if you have further questions.
Customer: replied 4 years ago.
Thanks, XXXXX XXXXX I think the steroid drops are an nhs requirement. The thing which worries her is the new symptom of geometric shapes usually white , usually when she goes out. She can see something's but then mist and nothing
The inconsistency worries her
Given her condition it is not unusual for her vision to fluctuate from time to time, this is nothing to worry about.

If, however, she notices a significant and persistent change in her vision, or if her eye gets red or painful or if she should become nauseous then she needs to see her ophthalmologist right away.

It was a pleasure to be able to help you today. If you would be so kind, please help me get credit for my efforts in answering your questions and press the excellent feedback button for this encounter. I would also be happy to continue to answer any more questions you have until we have resolved your concern.
Dr. Rick and other Eye Specialists are ready to help you

Related Eye Questions